Liver transplant recipients are considered to be at high risk for Clostridium difficile infection, with an incidence of 2.7–8.0%, which is three times higher than that among other patients. A case of a patient who suffered from pseudomembranous colitis five times after living donor liver transplantation is reported. A 60-year-old woman underwent splenectomy and living donor liver transplantation using the left lobe of her spouse for primary biliary cirrhosis. The patient made a satisfactory recovery, except for splenic vein thrombosis. She was discharged on postoperative day 36; however, she developed pseudomembranous colitis due to Clostridium difficile infection five times within 6 months after transplant and was treated with oral vancomycin each time. At the fifth recurrence of pseudomembranous colitis, the patient received vancomycin taper treatment, dietary counseling, and repeat instructions regarding hand hygiene and house cleaning. The patient recovered and is currently well without recurrence of Clostridium difficile infection 36 months after living donor liver transplantation.
This is a preview of subscription content, log in to check access.
Compliance with ethical standards
Conflict of interest
Kyohei Abe, Hiroaki Shiba, Kenei Furukawa, Taro Sakamoto, Yuichi Ishida, and Katsuhiko Yanaga declare that they have no conflict of interest.
All procedures followed have been performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki and its later amendments.
Informed consent was obtained from all patients for being included in the study.
Muto CA, Pokrywka M, Shutt K, et al. A large outbreak of Clostridium difficile-associated disease with an unexpected proportion of deaths and colectomies at a teaching hospital following increased fluoroquinolone use. Infect Control Hosp Epidemiol. 2005;26:273–80.CrossRefPubMedGoogle Scholar
Mittal C, Hassan S, Arshad S, et al. Clostridium difficile infection in liver transplant recipients: a retrospective study of rates, risk factors and outcomes. Am J Transplant. 2014;14:1901–7.CrossRefPubMedGoogle Scholar
Ginsburg PM, Thuluvath PJ. Diarrhea in liver transplant recipients: etiology and management. Liver Transpl. 2005;11:881–90.CrossRefPubMedGoogle Scholar
Albright JB, Bonatti H, Mendez J, et al. Early and late onset Clostridium difficile-associated colitis following liver transplantation. Transpl Int. 2007;20:856–66.CrossRefPubMedGoogle Scholar
Hashimoto M, Sugawara Y, Tamura S, et al. Clostridium difficile-associated diarrhea after living donor liver transplantation. World J Gastroenterol. 2007;13:2072–6.CrossRefPubMedPubMedCentralGoogle Scholar
Stelzmueller I, Goegele H, Biebl M, et al. Clostridium difficile colitis in solid organ transplantation—a single-center experience. Dig Dis Sci. 2007;52:3231–6.CrossRefPubMedGoogle Scholar
Neff G, Zacharias V, Kaiser TE, et al. Rifaximin for the treatment of recurrent Clostridium difficile infection after liver transplantation: a case series. Liver Transpl. 2010;16:960–3.CrossRefPubMedGoogle Scholar
Rochon C, Kardashian A, Mahadevappa B, et al. Liver graft failure and hyperbilirubinemia in liver transplantation recipients after Clostridium difficile infection. Transplant Proc. 2011;43:3819–23.CrossRefPubMedGoogle Scholar
McFarland LV, Elmer GW, Surawicz CM. Breaking the cycle:treatment strategies for 163 cases of recurrent. Clostridium difficile disease. Am J Gastroenterol. 2002;97(7):1769–75.CrossRefPubMedGoogle Scholar
Tedesco FJ, Gordon D, Fortson WC. Approach to patients with multiple relapses of antibiotic-associated pseudomembranous colitis. Am J Gastroenterol. 1985;80(11):867–8.PubMedGoogle Scholar
Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the society for healthcare epidemiology of America (SHEA) and the infectious diseases society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31:431–55.CrossRefPubMedGoogle Scholar